Wyoming, 2020Damaging Wind in Wyoming, August 11, 2020
August 11, 2020 · NWS RIW · 1 event in 1 county or zone
A thunderstorm developed to the west of Casper and become severe as it moved into eastern Natrona County. Wind gusts as high as 61 mph were reported at the Natrona County airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm developed to the west of Casper and become severe as it moved into eastern Natrona County. Wind gusts as high as 61 mph were reported at the Natrona County airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 11, 11:05 AM MST, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 11, 11:05 AM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1205 PM MDT Tue Aug 11 2020
.SHORT TERM...Today through Thursday night
It looks like more of the same today across the area. The main
concern today will be critical fire weather. Much of the area is
covered by it and given it will be another warm to hot, breezy and
dry day with humidity dipping into the single digits at times, we
will maintain it as is. The other concern is convection. The models
are shockingly in fairly good agreement in regards to the placement
of any convection, mainly across the southern half of the state.
Continuity had this represented fairly well so we only made some
minor tweaks. Coverage looks isolated though. And again, the only
threat would likely be strong winds gusts given the telltale
inverted V soundings and large dew point depressions. All
precipitation should end shortly after midnight.
A shortwave and somewhat deeper moisture and more upper level
forcing will move into the area for Wednesday. This could be an
earlier show though with morning showers possible for the western
mountains, but a vast majority of the convection should hold off
until afternoon and evening. The best chances will be in the
northwest with diminishing chances to the south and east. As for
fire weather, there should be some improvement in the west as
relative humidity should be well above critical levels. Even East
of the Divide, most guidance shows dew points rising 5 to 10
degrees with slightly cooler temperatures due to increased cloud
cover. The exception would be from around Natrona County and
across southwestward into Sweetwater County. Thought about a fire
weather watch but did not want to have two different products out
since that may confuse people. The best thing future shifts could
probably do is extend the Red Flag Warning to cover Wednesday and
possibly further out instead of issuing multiple products each
day.
Dry southwest flow looks to reestablish itself on Thursday. That
will lead to a worsening in fire weather once again. With the
southwest flow and a shortwave tracking to the north tightening the
pressure gradient, this could turn out to be the windiest of the
three days of the short term period. I would expect to see a good
coverage of Fire Weather Highlights across much of the area for
Thursday afternoon. As for the chance of convection, the only chance
would be in north which will be in proximity to the shortwave. At
this time, we left the forecast dry since at this point and showers
would be very isolated.
.LONG TERM...Friday through Tuesday
The base of a trough will be to the east of the forecast area by
Friday morning. In the wake of this feature, a dry cold front looks
to be quasi-stationary along the Divide. Critical fire weather
conditions look likely south of this front, while central areas
look more elevated than critical.
A subtropical ridge slowly builds across the southern Rockies this
weekend then pulls into the Great Basin early next week. The main
impact will be for lighter winds this weekend which will lower fire
weather concerns, but not eliminate them. The GFS shows enough winds
aloft to result in near critical fire weather thresholds being met
over the southwest. Dry and warm conditions over the weekend with
temps 5 to 10 degrees above average west, and slightly above east.
As the subtropical ridge pulls into the Great Basin, this could
result in northwest flow developing over the area which could result
in diurnal convection. However kept a mainly dry forecast for now.
Also would expect a slight warming trend especially over the
southwest part of the forecast area closer to the thermal ridge.
&&
.AVIATION...For the 18Z TAFS through 18Z Wednesday
Issued at 1202 PM MDT Tue Aug 11 2020
VFR conditions will occur through the period. A gusty wind will
develop over most of the area early this afternoon through about
02Z. Many places will see wind gusts around 25 knots. Isolated to
widely scattered showers and storms will occur in the south and
central after 19Z through 03Z. Wind gusts to 40 knots will be
possible with some storms.
&&
.FIRE WEATHER...
A combination of hot temperatures, low humidity and breezy
conditions will bring critical fire weather to much of western and
central Wyoming today. Isolated showers and thunderstorms will be
possible mainly in the southern half of the state today. Mixing and
smoke dispersal will be generally good to excellent in the
afternoon. A weather system will move across the state tomorrow and
bring a better chance of showers and thunderstorms and an
improvement in fire weather, especially in northern and western
locations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for WYZ277>281-283-
285>289-300-414>416.
Red Flag Warning from noon to 8 PM MDT Wednesday for WYZ275>283-
285>289-300-414>416.
Red Flag Warning until 8 PM MDT this evening for WYZ276-282.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Hulme
FIRE WEATHER...Hattings
Hazardous weather outlook, Aug 11, 1:19 AM MST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
219 AM MDT Tue Aug 11 2020
WYZ001>020-022>030-121200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
219 AM MDT Tue Aug 11 2020
...Red Flag Warning in effect for much of the area this afternoon...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Critical fire weather across much of the area. Please see Red Flag
Warning for details.
Isolated afternoon thunderstorms possible in central and southern
locations.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...Isolated to scattered thunderstorms possible. Elevated
to critical fire weather possible in eastern and southern areas.
Thursday and Friday...Elevated to critical fire weather conditions
likely across much of the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
Thunderstorm Wind, Natrona
- When
- August 11, 12:45 PM MST to 12:53 PM MST
- Where
- Natrona County, (Cpr)natrona Co Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.900, -106.470
Wind gusts as high as 61 mph were reported at the Natrona County airport to the west of Casper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 11, 20201 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, August 11 to 13, 2020$57,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Georgia, August 11 to 12, 2020$40,000 · 1 in hail · 13 events
- Damaging Wind and Lightning Strikes in Florida, August 11, 2020$60,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, August 11, 2020$35,000 · 1 in hail · 8 events
- Damaging Winds in Vermont, August 11, 2020$45,000 · 50 kt wind · 2 events
- Flash Flooding in New York, August 11, 2020$35,000 · 3 events
- Flash Flooding and Damaging Winds in Arkansas, August 11 to 14, 2020$20,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strike in Florida, August 11, 2020$14,000 · 55 kt wind · 10 events
- Damaging Winds in New York, August 11, 2020$15,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 11 to 12, 2020$1,000 · 68 kt wind · 10 events
- Drought in Utah, August 11 to 31, 20207 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913115.